Wyoming, 2014

Flash Flood and Hail in Wyoming, July 15, 2014

July 15, 2014 · NWS RIW · 7 events in 3 counties and zones

Northwest flow aloft allowed for an upper level low pressure system to track across Wyoming. Daytime surface heating combined with colder air aloft to generate strong to severe thunderstorms in Park, Fremont, and Natrona counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Northwest flow aloft allowed for an upper level low pressure system to track across Wyoming. Daytime surface heating combined with colder air aloft to generate strong to severe thunderstorms in Park, Fremont, and Natrona counties. Hail and heavy rain produced a mudslide outside the east gate to Yellowstone National Park. To the south, the largest hail fell over east Casper where numerous reports of ping pong to golf ball sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 12:39 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 15, 12:39 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
139 PM MDT TUE JUL 15 2014

.SHORT TERM...TONIGHT AND WEDNESDAY

DISTURBANCE AND 50KT JET STREAK ON TOP OF OUR WRN U.S. MOISTURE
PLUME BROUGHT SOME MORNING SHOWERS AND A FEW THUNDERSTORMS TO THE
SOUTHWEST THIS MORNING. THIS CONVECTION HAS CONTINUED TO TRACK EAST
AND SOUTHEAST DURING THE COURSE OF THE DAY BUT NOTHING SIGNIFICANT
FOR THIS ELEVATED CONVECTION. OTHER 'ARM' OF ASCENT ALSO BROUGHT A
FEW MORNING SHOWERS TO THE FAR NRN AND ERN ZONES. OTHERWISE...ALL
EYES TURN TO OUR UPPER LOW OVER MT AND DEVELOPING SEVERE WX
POTENTIAL IN OUR CENTRAL/ERN ZONES. SURFACE LOW CONTINUES TO
STRENGTHEN TO OUR SOUTH WITH INCREASING SE FLOW OVER SERN WYO AND CO
BRINGING IN INCREASING DEW POINTS TO THE ERN ZONES. WEAK FRONTAL
BOUNDARY CONTINUES TO SAG SOUTH INTO CENTRAL WYOMING. INCREASING
SHEAR BEHIND THIS FRONTAL BOUNDARY ALONG WITH MODERATE INSTABILITY
OF 1000-1500 J/KG AND 50KT JET STREAK WILL LEAD TO SEVERE
THUNDERSTORMS FOR PARTS OF THIS AREA INTO THE EVENING. MID LEVEL
CIRCULATION ALSO DROPS SOUTH INTO NATRONA COUNTY WHICH COULD AID IN
A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND FLOODING
POTENTIAL LATER ON. NATRONA COUNTY IS STILL THE BULLSEYE OF THE
SEVERE PARAMETERS BUT THERE MAY BE ENOUGH INSTABILITY AND SHEAR INTO
FREMONT COUNTY AND EVEN THE SERN ABSAROKAS FOR A FEW STRONG TO
SEVERE STORMS. SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY
CONTINUE OVERNIGHT IN NATRONA AND PARTS OF JOHNSON COUNTY AND EVEN
INTO WEDNESDAY IN THE CYCLONIC NW FLOW. EVEN THE WEST WILL HAVE A
FEW STRONGER STORMS TODAY WITH MODIFIED SOUNDINGS SHOWING UP TO A
1000 J/KG FOR KJAC. QUIETER OUT WEST WEDNESDAY WITH ISOLATED STORMS
AT BEST. LOTS OF MOUNTAIN SHOWERS AND A FEW THUNDERSTORMS OVER
CENTRAL AND ERN MOUNTAINS WEDNESDAY STILL. NOT THE SEVERE VARIETY
BUT NEVERTHELESS...A FAIR AMOUNT OF ACTIVITY THE HIGHER ONE GOES. AN
UNSEASONABLY COOL DAY WEDNESDAY EAST OF THE DIVIDE WITH MAINLY 70S
TO THE LOWER 80S IN THE LOWEST PARTS OF THE BIG HORN BASIN. THE ERN
ZONES WILL BE THE COOLEST WITH A FEW LOCALES STRUGGLING JUST TO HIT
70.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

UPR LVLS WILL HAVE LARGE BROAD TROF ACROSS ERN CONUS...RIDGE WRN
COAST AND WY IN BETWEEN UNDER NW FLOW WITH RATHER STRONG UPR SW TROF
EMBEDDED AND MOVING TO THE SE THRU THE MAIN FLOW. THE SFC WILL HAVE
WELL DEVELOPED LOW WITH ALL ATTENDING FRONTS...WARM AND
COLD...ANCHORED ACROSS SRN WY WITH INCREASING RETURN FLOW FROM THE E
TO N OCCURRING AROUND THE E AND N SIDE OF THE LOW W/ DEEP SHEAR
QUITE STRONG UNDER THIS SAME LOCATION.

OVERALL GOOD AGREEMENT OF LONG RANGE MDLS...THRU MOST OF THE FCST
PERIOD...W/ NEXT TUE BEING A SLIGHT OUTLIER. LINGERING SHOWERS AND
-TSRA WED NIGHT AS THE FA STILL FEELS THE TAIL EFFECTS OF THE UPR
LVL SW TROF MOVING S AND OUT OF THE CWA. THEN INCREASINGLY STABLE
CONDITIONS AND COOLER TEMPS WILL KEEP CONTROL OF STORMS THU WITH
MODEST SHOWERS AND STORMS INITIATING LATE IN THE DAY AND EVE W/ A
LITTLE HELP FROM A WEAK RIDGE TOPPING SW RIDING OVERHEAD. MODEST
RIDGING THU WILL BRING WARMER TEMPS TOO.

FRI...UPR NW FLOW CONTINUES W/ ANOTHER SW TROF EMBEDDED IN THE FLOW
FLATTENING THE RIDGE A BIT...AND ARRIVING ON THE NWRN FA DOORSTEP BY
FRI MORNING. BETTER THUNDERSTORM POTENTIAL THRU THE DAY AS UPR LVLS
COOL AND LAPSE RATES INCREASE...AS WILL MOISTURE AND CAPE TO THE
NORTH OF A DEVELOPING SFC LOW OVR THE SRN PORTION OF WY. ATTM...THE
OTHER ENVIRONMENTAL FOR STORM PRODUCTION LOOK TO REMAIN BELOW SEVERE
LVLS WITH THE STRONGER STORMS OF THE DAY OVR EITHER THE NRN
MOUNTAINS OR POSSIBLY THE LOWER ELEVATIONS OF JOHNSON AND NATRONA
COUNTIES. WILL MONITOR FOR ANY INCREASES IN BETTER TSRA POTENTIAL.

THRU THE REST OF THE FCST...WARM WITH INCREASING MONSOON-LIKE
CONDITIONS OVR THE WEEKEND AND INTO THE BEGINNING OF THE NEXT WORK
WEEK. INDICATIONS THAT MOISTURE FEED FROM THE SWRN CONUS WILL BEGIN
TO INVADE THE STATE AND WHILE UNDER INCREASINGLY UPR LVL SW
FLOW...THERE WILL BE INCREASING CHCS FOR PRECIP PRODUCTION...SO HAVE
RAISED POPS A BIT TO COINCIDE WITH THIS POTENTIAL...ESPECIALLY
ACROSS THE WEST AND NORTH.

.AVIATION.../00Z ISSUANCE/

TAF SITES EAST OF THE CONTINENTAL DIVIDE...KCPR/KRIW/KLND/KWRL/KCOD

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH 06Z WEDNESDAY. AREAS OF MVFR WILL OCCUR UNTIL 06Z DUE TO
REDUCED VISIBILITY IN HEAVY RAIN. AFTER 06Z WEDNESDAY SHOWERS WILL
DECREASE IN COVERAGE...EXCEPT IN NATRONA COUNTY. AREAS OF
RAIN AND LOW CLOUDS WILL OCCUR FROM KCPR TO KBYG AFTER 06Z WED WITH
MVFR CONDITIONS PREVAILING INTO WEDNESDAY MORNING.

TAF SITES WEST OF THE CONTINENTAL DIVIDE...KJAC/KBPI/KPNA/KRKS

VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR OVER NORTHWEST WY THROUGH 03Z.
LOCAL MVFR CONDITIONS WILL OCCUR DUE TO REDUCED VISIBILITY IN HEAVY
RAIN. THE KJAC TERMINAL SITE WILL BE IMPACTED BY THIS ACTIVITY IN
THE AFTERNOON AND EARLY EVENING. SOUTHWEST WY WILL SEE ONLY ISOLATED
SHOWERS OR STORMS THROUGH EARLY EVENING. ISOLATED LATE DAY THUNDERSTORMS
ARE POSSIBLE ON WEDNESDAY ESPECIALLY ALONG THE CONTINENTAL DIVIDE.

.FIRE WEATHER...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE CENTRAL AND
EASTERN PART OF THE DISTRICT INTO THE EVENING HOURS. THE STORMS WILL
TAPER OFF TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
EASTERN PART AFTER 06Z WEDNESDAY. WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS IN THE NORTHWEST WILL DECREASE AND END AFTER 03Z
WEDNESDAY. THE SOUTHWEST WILL GENERALLY BE DRY AND WINDY WITH WEST
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. ONLY ISOLATED STORMS
ARE POSSIBLY UNTIL AROUND 03Z. WEDNESDAY WILL BE UNSEASONABLY COOL
EAST OF THE DIVIDE WITH QUITE A BIT OF MOUNTAIN SHOWERS AND ISOLATED
THUNDERSTORMS. THE EASTERN PART OF THE DISTRICT WILL ALSO SEE QUITE A
BIT OF SHOWERS AND A FEW THUNDERSTORMS. THE SOUTHWEST LOOKS DRY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...BRAUN
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 15, 4:00 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUL 15 2014

WYZ001>020-022>030-161100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.  ISOLATED SEVERE
THUNDERSTORMS POSSIBLE WITH LARGE HAIL AND DAMAGING WIND ACROSS
EAST CENTRAL WYOMING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ISOLATED TO SCATTERED THUNDERSTORMS MAINLY IN THE
AFTERNOON AND EVENING AND IN THE EAST.

THURSDAY...ISOLATED THUNDERSTORMS MAINLY OVER THE NORTHWEST.

SATURDAY THROUGH MONDAY...ELEVATED FIRE WEATHER CONDITIONS SOUTHWEST
AND CENTRAL WITH BREEZY...VERY WARM AND BREEZY CONDITIONS ALONG WITH
ISOLATED DRY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS JOHNSON AND NATRONA COUNTIES SHOULD BE
ESPECIALLY ALERT FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.   REPORT ANY SIGNIFICANT WEATHER PHENOMENA ASSOCIATED WITH
THUNDERSTORMS.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 15, 2:07 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
307 PM MDT TUE JUL 15 2014

WYZ001-002-012-152200-
ABSAROKA MOUNTAINS WY-TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE
NATIONAL PARK WY-
307 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARK AND EXTREME
NORTHWESTERN FREMONT COUNTIES IN CENTRAL WYOMING...AND EASTERN TETON
COUNTY IN NORTHWEST WYOMING UNTIL 400 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF HEART LAKE...OR 11 MILES EAST OF
SOUTH ENTRANCE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MARIPOSA LAKE AROUND 330 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4419 10967 4393 10974 4408 11059 4426 11054
TIME...MOT...LOC 2108Z 280DEG 24KT 4416 11043

BRAUN
Special weather statement, Jul 15, 2:16 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
316 PM MDT TUE JUL 15 2014

WYZ002-003-152200-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-
316 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 400 PM
MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HWY 14/16/20 MILE MARKER
20...OR 20 MILES EAST OF EAST ENTRANCE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WAPITI AROUND 335 PM MDT.
HWY 14/16/20 MILE MARKER 40 AROUND 350 PM MDT.
BUFFALO BILL STATE PARK AROUND 355 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4462 10899 4438 10903 4447 10972 4465 10969
TIME...MOT...LOC 2116Z 277DEG 23KT 4455 10958
Special weather statement, Jul 15, 2:17 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT TUE JUL 15 2014

WYZ001>003-152300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-YELLOWSTONE NATIONAL PARK-
317 PM MDT TUE JUL 15 2014

WIDELY SCATTERED THUNDERSTORMS ARE CONTINUING TO DEVELOP OFF
THE HIGHER TERRAIN AND MOVE SOUTHEAST AT AROUND 25 MPH THIS
AFTERNOON. SOME STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...
SMALL HAIL UP TO THREE QUARTERS OF AN INCH...BRIEF HEAVY RAIN...AND
FREQUENT LIGHTNING.

PLEASE TAKE SHELTER INDOORS WHEN STORMS APPROACH YOUR AREA.

JB
Special weather statement, Jul 15, 2:23 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
323 PM MDT TUE JUL 15 2014

WYZ019-026-030-152215-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-UPPER GREEN RIVER BASIN WY-
323 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWEETWATER COUNTY UNTIL
415 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OREGON BUTTES...OR 25 MILES
EAST OF FARSON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND THUNDERSTORM OUTFLOW WIND GUSTS OF
45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHERN SWEETWATER COUNTY THROUGH 415 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4215 10821 4188 10830 4207 10910 4225 10905
TIME...MOT...LOC 2123Z 283DEG 24KT 4214 10895

BRAUN
Special weather statement, Jul 15, 2:31 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT TUE JUL 15 2014

WYZ019-020-152215-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-
331 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NATRONA COUNTY UNTIL 415
PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF INDEPENDENCE ROCK...OR 34
MILES EAST OF JEFFREY CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND THUNDERSTORM OUTFLOW WIND GUSTS OF
45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
INDEPENDENCE ROCK AROUND 340 PM MDT.
ALCOVA AROUND 415 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4242 10647 4242 10693 4250 10733 4268 10729
      4260 10642
TIME...MOT...LOC 2131Z 281DEG 25KT 4257 10718

BRAUN
Special weather statement, Jul 15, 2:32 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MDT TUE JUL 15 2014

WYZ001>003-152300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-YELLOWSTONE NATIONAL PARK-
332 PM MDT TUE JUL 15 2014

WIDELY SCATTERED THUNDERSTORMS ARE CONTINUING TO DEVELOP OFF
THE HIGHER TERRAIN AND MOVE SOUTHEAST AT AROUND 25 MPH THIS
AFTERNOON. SOME STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...
SMALL HAIL UP TO THREE QUARTERS OF AN INCH...BRIEF HEAVY RAIN...AND
FREQUENT LIGHTNING.

PLEASE TAKE SHELTER INDOORS WHEN STORMS APPROACH YOUR AREA.

WYZ010-011-152300-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
332 PM MDT TUE JUL 15 2014

ISOLATED THUNDERSTORMS ARE DEVELOPING OFF THE HIGHER TERRAIN AND
MOVING SOUTHEAST AT AROUND 25 MPH THIS AFTERNOON. SOME STORMS WILL
PRODUCE GUSTY WINDS TO 45 MPH...SMALL HAIL UP TO THREE QUARTERS OF AN
INCH...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING.

JB

The radar

The Billings radar (KBLX), 184 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Park

When
July 15, 2:36 PM MST
Where
Park County, 0.69 mi WNW of Pahaska Tepee
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
44.502, -109.964

Hail up to the size of nickels fell at Pahaska.

Flash Flood, Park

When
July 15, 2:45 PM MST to 3:10 PM MST
Where
Park County, 3.75 mi ESE of Pahaska Tepee to 3.72 mi ESE of Pahaska Tepee
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
44.472, -109.885

Two rounds of rain totaling one-half inch to one inch in less than one hour produced a series of mud and rock slides across US Highway 14/16/20 near the east gate of Yellowstone National Park. The largest slide was about 100 feet wide and ranged from three to six feet in depth. Several smaller slides along the highway were spread across an area one to two miles wide centered around milepost 7.5. Mud, rocks, logs, and other debris clogged one box culvert and covered the road within this stretch of highway. The road was closed for about eight hours as Wyoming Department of Transportation crews cleared the debris. The slides occurred during the height of the tourist season and the temporary road closure stranded hundreds of motorists on both sides of the blockage.

Hail, Fremont

When
July 15, 4:38 PM MST
Where
Fremont County, 9.2 mi ESE of Boysen State Park
Measured
1 in hail
Reported by
Public
Coordinates
43.395, -107.993

One inch diameter hail was observed at a ranch in the shadow of Copper Mountain in northern Fremont County.

Hail, Natrona

When
July 15, 5:00 PM MST to 5:07 PM MST
Where
Natrona County, 2.05 mi NE of Allendale to 0.77 mi N of Brookhurst
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.840, -106.270

Golf ball sized hail was observed near the Eastridge Mall and in Evansville.

Hail, Natrona

When
July 15, 5:03 PM MST to 5:10 PM MST
Where
Natrona County, 1.71 mi NNE of Allendale to 1.58 mi W of Strouds
Measured
1.5 in hail
Reported by
Public
Coordinates
42.843, -106.289

Numerous reports of 1.5 inch diameter hail came from east Casper.

Hail, Natrona

When
July 15, 5:07 PM MST to 5:11 PM MST
Where
Natrona County, 1.55 mi NNE of Allendale
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.842, -106.292

Hail of nickel to quarter size fell in Casper.

Thunderstorm Wind, Natrona

When
July 15, 6:56 PM MST to 7:06 PM MST
Where
Natrona County, 11.39 mi NNE of Bishop
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.123, -106.337

Wind gusts of 60 to 71 mph were measured by an anemometer along Interstate 25 north of Casper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526238, 526237, 525870, 525867, 526224, 526227, 526225.